Loperamide-Associated Opioid Use Disorder and Proposal of an Alternative Treatment with Buprenorphine.
J Addict Med
Buprenorphine, Loperamide, Opioid-Related Disorders, Opiate Substitution Treatment
: This case report describes a patient with opioid use disorder who developed cardiac toxicity secondary to non-medical use of loperamide. At recommended doses, loperamide remains in the periphery to treat diarrhea. At high doses, loperamide causes central nervous system (CNS) opioid agonism. Complications of high-dose loperamide have been documented, including cardiotoxicity, and death. This is particularly important in light of the ongoing opioid epidemic. This case presents a patient with sequela of high-dose loperamide as an illicit opioid replacement and the subsequent loperamide toxicity, including significant QTc prolongation. Abrupt cessation of his high-dose loperamide use resulted in opioid withdrawal symptoms, which were treated with buprenorphine. Buprenorphine was selected to avoid possible worsening of QTc secondary to an additional medication, such as methadone. To our knowledge, this is the first description of the use of buprenorphine for treatment of loperamide-associated opioid use disorder. Non-medical use of loperamide requires increased recognition by the health care community, including both physicians and pharmacists, because it can result in marked and life-threatening toxicity.
Wolfrum, Lee A; Nordmeyer, Aimee S; Racine, Christopher W; and Nichols, Stephanie D, "Loperamide-Associated Opioid Use Disorder and Proposal of an Alternative Treatment with Buprenorphine." (2019). Maine Medical Center. 1794.